advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Potomac, Maryland, USA:

My 14 year old daughter was diagnosed at age seven. Her afternoon blood sugar has always been on the high side. Over the last year, her HbA1c has been getting higher, creeping up from 7.8 to 9.4%. Within the last 2 weeks, she has had two very strange and scary incidents of hypoglycemia. Both occurred just as she had finished breakfast. She tested and injected (I prepared the shot so I know the dose was correct), waited and ate. In both cases she walked to our bedroom to tell us she was feeling low, walked back to the dining room, had juice, and proceeded to have a seizure and lost consciousness. I administered glucagon and within minutes she surfaced. The first episode her blood sugar before eating was 170 mg/dl (9.4 mmol/L), and we thought maybe she waited 40 minutes before eating and therefore got low. The second time her blood sugar was 143 mg/dl (7.9 mmol/L), and she ate her breakfast within 15 minutes of her shot.

I am trying to figure out why these seizures happened. I am told by her doctor, and the others I have consulted, that she is taking almost twice the amount of insulin for her age, weight and height (14 years, 150 pounds, 5 feet 9 inches). She takes on average 90 units of R and NPH a day. I have theories about why her blood sugar might have fallen: 1. Maybe she injected in a brand new site that was not 'saturated' with insulin injections, causing her to absorb the high insulin dose very rapidly. 2. Both episodes were almost exactly in the middle of her menstrual cycle. In other words, they occurred 15 days after her period. I have heard that when a diabetic female is having her period her blood sugar often goes up very high, needing more insulin than usual. Can the opposite happen during the time between her periods? 3. Some of the doctors we consulted suggested that the seizures were not diabetes related. I have an appointment with a neurologist. However, at the time of the seizures she did not void. She had a good few minutes of warning before she convulsed. If they were not diabetes related would not she have seized without warning?

Answer:

First of all, I do agree your daughter is taking too much insulin. To try to answer your other questions, it's quite common for diabetic females to face wide fluctuations of blood sugar levels over the menstrual cycle with consequent and different insulin needs. It's also my observation that blood sugar levels are higher over the first two days of the menstruation and they drop dramatically over the last part of the period. A proper way to handle this variability is to check the blood sugar carefully the days close to menstruation and then make adjustments with higher insulin doses the days before menstruation and a little lower during the days that follow. Finally, the seizures were due to hypoglycemia quite probably and a proper diabetes consultation is required at the light of seizures and inadequate metabolic control (as indicated by the HbA1c of 9.4%). It seems to me that your daughter's insulin treatment program needs to be changed. At this age, she would benefit greatly from a regimen of Ultralente and Humalog (MDI, or Multiple Daily Injections) or, even better, insulin pump therapy. Both of these options would make her lifestyle far more flexible and help her gain better control of her diabetes. I would definitely explore these possibilities with her diabetes team as soon as possible before things get worse (and they could). If your daughter is not currently being followed by a team specializing in the care of adolescents with diabetes, I strongly suggest you find one.

MS

[Editor's comment: It seems to me that your daughter's insulin treatment program needs to be changed. At this age, she would benefit greatly from a regimen of Ultralente and Humalog (MDI, or Multiple Daily Injections) or, even better, insulin pump therapy. Both of these options would make her lifestyle far more flexible and help her gain better control of her diabetes. I would definitely explore these possibilities with her diabetes team as soon as possible before things get worse (and they could). If your daughter is not currently being followed by a team specializing in the care of adolescents with diabetes, I strongly suggest you find one. SS]

DTQ-20000622013509
Original posting 15 Aug 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.